Pulmonary Embolism Support Group

By far the most common form of pulmonary embolism is a thromboembolism, which occurs when a blood clot, generally a venous thrombus, becomes dislodged from its site of formation and embolizes to the arterial blood supply of one of the lungs. Symptoms may include difficulty breathing, pain during breathing, and more rarely circulatory instability and death.

0 Online

A misconception about Vit K

How an individual decides to manage their INR level is between them and their doctor.
Some manage INR by changing the dose of warfarin, which is one way and is used by many people; of course a doctor or nurse should be consulted.

Another way is to control a slightly higher or lower INR is by the amount of Vit K foods eaten: Of course with the consent of a doctor or coag-nurse, especially for newcomers with PE's.

There's some misconception about how Vit K works for or against an slightly out of range INR.

Simply put---- and ONLY if there are no other changed circumstances, like different supplements, illness, different drugs and other changes in the patient-----

More Vit K veggies will lower your INR
Less Vit K veggies will raise it.

***How does what I eat affect warfarin?
Foods that are high in vitamin K can affect the way warfarin works in your body. Vitamin K helps your blood clot and works against warfarin.

The more vitamin K-rich foods you eat, the lower the levels of warfarin in your body. This means your INR will be lower, and you will be more likely to form a blood clot.****

http://www.pamf.org/anticoag/patients/handouts/Warfarin_and_Diet.pdf

In case a newbie is reading this----Consistency is the key. Check with your doctor---- if he or she wants you to control your INR by changing your dose of warfarin---- great. It's a valid way.

I'm able to control any slight change in INR up or down via Vit K intake. It's a choice we all have WITH A DOCTOR ON BOARD.

Replies

deleted_user
deleted_user

seriously are you kidding me ?.all the work i've put in here ,tring to get the message out about not worrying about vitamin k .now the newbies are going to see this and i'll have to start this all over .i've been on thinners for 41 years most here will be on it less than a year .i going to go cool down and pull all my hair out .
i wonder if they have a support group in how to handle people like you that just keep putting up useless information .and confussing and scaring people .
i wonder if this is flaming .i guess i wait and see
RetiredNavy02
RetiredNavy02

Cavey,

Enough beating a topic to the pulp. Though I have no problem with providing information to new forum members when asked for, you have found a way to keep a thread alive beyond it's expiration date.

This forum is meant to provide fellow DVT/PE patients and their family a way to find answers to questions that their PCP has not answered, or to share personal experiences we have faced as a result of our DVT/PE. None of us hear are healthcare professionals trained in diagnosis and treatment of VTE. Posting off-topic information, irrelevant studies, or what can be conceaved as purposely keeping a thread alive for no apparent reason is "not" desired by members of this forum.

Thank you for your compliance!
cave76
cave76

Noted.
deleted_user
deleted_user

i'm back and hairless .sorry cavey
you can't control your inr numbers with vitamin k intake out lack of .the doctors have a hard enough time just trying to do it with warfarin pill they know exactly how much it weights .how much vitimin k do you need to lower or raise your INR number .what are you going to eat 14 string beans then have your blood tested .if i could have done it that way i'm sure i would have used it .30 years ago they talked about vitamin k intake .and it didn't work back then ether.
deleted_user
deleted_user

cavey
i want to apologies to you. i was very rude to you and i was brought up better then that .i just know a lot of people on here are really scared .i've lived this way my whole life so it's just part of it .i came on here not for my self but to give these people that are scared a little piece of mind .that' there not going to die and you can live a long good life .there's enough misinformation out there and sense there only going to be on it a short time.why make them worry for nothing
cave76
cave76

Thank you for the apology, Minnesota.

At least you didn't call me a pompous ass like one member did in a personal nastygram! (grin)

"In adding this Comment, I XXXX, do promise to be nice"

I guess he thought he didn't have to be 'nice' in a PM. (grin)
deleted_user
deleted_user

i'm glad you accepted my apology .you didn't deserved that .
ShilosMommy
ShilosMommy

Oh WHYYYYYYYYYYYYYY?????????????????

While I want to avoid the debate over the topic itself, the thing which I can't ignore is something you have quoted here. And again, this is not a criticism of but of the information which you have quoted here, because it's unnecessarily confusing.

"The more vitamin K-rich foods you eat, the lower the levels of warfarin in your body. This means your INR will be lower, and you will be more likely to form a blood clot.**** "

The way this describes the process in your body sounds completely opposite of how it works. Vitamin K is the thing which regardless of blood clotting issues or not is present in our bodies - that's the "given". Warfarin is a medication which we take to block the absorbtion of vitamin K, so that it cannot contribute to normal clotting (so warfarin affects how vit K works in our body, not vice versa. Things which affect more how warfarin acts in our body are things outside of our control, such as metabolism and liver function, which is why no doctor will even know how your body will process it until you take it).Vitamin K is the normal thing we should have in our bodies, warfarin is the foreign substance we need to take for a period of time (usually) so that we don't risk blood clots growing. The way the above quote reads could be easily MISUNDERSTOOD to mean the more K you eat, the less warfarin you take. It's very confusing, and I have a problem with your source information.

And this is why I don't "ignore" people, because I want to be able to see if they are dispensing questionable or misleading information and correct it if necessary.
ShilosMommy
ShilosMommy

Oh, I forgot to add a couple of (grin) (grin) at the end so you understand that this is all said in a friendly air of open debate. (grin)(wink)(smile)
deleted_user
deleted_user

Bring your grin over here so i can slap it off your face!!!
Aussie38
Aussie38

Thanks Cave76 i have been going to post a question about the effect of Vitamin K and you have provided the answers before i got around to asking the question. That is super helpful:)
deleted_user
deleted_user

don't listen to him about vit K.... just eat consistently( no binging) and eat healthy
rmb
rmb

Ha! This is too much. It's just asinine.

Cave,I know you can't help yourself. You have an itch that requires scratching, clearly. I suspect that's why you took yourself off private, because you know it doesn't allow you to engage the way you want to.

I'd rather be called a jack ass directly than have someone try to yank my chain in a passive/ aggressive manner. I mean, that's your MO. You had a bunch of crap on your journal at one time where you were dissing Skihill, Tom and Minnesota in this ambiguous sort of way but it was so freakin' obvious. And the who wink and grin crap when you're giving some one a little kick, I mean COME ON. Who ya crappin'??

You'd been a joy to have on the site recently because you actually engaged in a human way for a while without your smartest person in the room schtick. And then you had to scratch that itch.

This site has never EVER had so much bad jujus among members until recently. What a pity. For new people, this is NOT how we roll here.

Skihillguy, I cannot tell you how much I love that you lost your shit for the greater good!
ShilosMommy
ShilosMommy

Aussie, the best advice is just for you to eat as you always eat. If that normally includes a lot of foods with higher vitamin K, that's okay, the doctors will adjust your dose around that. Personally, my INR was affected far more by how my body processed the warfarin than how much vitamin K I ate - which meant medications I might take made a much bigger difference in my INR than vitamin K ever did. Warfarin blocks vitamin K absorption in the body, which is why doctors always give instruction about consistency with vitamin K consumption. But, our bodies each process warfarin differently. In my case I needed very high doses of warfarin to get my target INR because basically my body would eliminate most of what I took, but when I had to take another medication, it would mess with the way my body processed warfarin. Since you're new to taking the medication, please don't worry too much about how much vitamin K you're taking......those of us who have taken this medication and dealt with it over a long period of time know that's a sure-fire way to make yourself crazy and usually your INR is less stable when you try to "control" things through diet. Relax, eat as you are used to eating, and let the doctors check your blood and adjust your dose to you - don't try to change your life to fit the medication.
cave76
cave76

Minnesota------ It's very nice of you to reiterate your apology and I thank you.